Pennsylvania, 2013

Heavy Snow in Pennsylvania, March 5 to 6, 2013

March 5 to 6, 2013 · NWS PBZ · 5 events in 5 counties and zones

A large and complex storm system moved across the Ohio Valley from March 5th into the afternoon of the 6th. Snowfall in Garrett county Maryland, Tucker and Preston counties in west Virginia, and the ridges of Fayette and Westmoreland counties received anywhere from 6 to 12 inches of snow in 12 hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large and complex storm system moved across the Ohio Valley from March 5th into the afternoon of the 6th. Snowfall in Garrett county Maryland, Tucker and Preston counties in west Virginia, and the ridges of Fayette and Westmoreland counties received anywhere from 6 to 12 inches of snow in 12 hours. A heavier band of snow in Pennsylvania brought accumulations from 8 to 12 inches across portions of Allegheny, Washington, and Westmoreland counties, with far southern portions of Butler, Armstrong, and Indiana counties receiving 6 to 12 inches. Elsewhere across across eastern Ohio, Western Pennsylvania, and northern West Virginia 2 to 6 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 5, 6:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 5, 6:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EST TUE MAR 5 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING SIGNIFICANT SNOW TO THE REGION
TONIGHT INTO WEDNESDAY...MAINLY SOUTH OF INTERSTATE 80. HIGH
PRESSURE BUILDS IN FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDT TO FCST TO DELAY ONSET OF PCPN WITH VRY DRY ERLY FLOW OVR THE
RGN. AREA WEATHER SERVICE RADARS SHOWING RA ADVANCING NWD THRU OH
AND WV. LATEST MESO/NR TERM MODEL DATA INDICATE MUCH OF THE PCPN
WL BEGIN AS RA...WITH A CHGOVR TO SN LT THIS EVE/OVRNGT AS WET
BULBING/COOLING TAKES PLACE.

MESO ANALYSIS SHOWS HIGHEST PRES FALLS SHIFTG SLOWLY SWD...
INDICATING THE BEGINNING OF THE TRANSITION OF THE ENERGY FM THE
SFC LOW OVR ERN KY TO MORE OF A COASTAL SYSTEM. STILL EXPECTING
SFC TROF BACK ACRS THE OH VLY REGION WITH A TROWAL AS WELL...SO NO
SGFNT CHGS TO SNOWFALL FCST.

PREVIOUS...
ONLY SLIGHT COSMETIC ADJUSTMENTS WERE MADE THIS AFTERNOON AS THE
FORECAST REMAINS ON TRACK. CLOUD COVER HAS BEGUN TO EXPAND ACROSS
THE REGION BUT TEMPERATURES HAVE MODERATED CLOSE TO FORECAST
VALUES TODAY. MUCH OF THE PRECIPITATION THAT ALREADY IS BEING
INDICATED ON RADAR IS NOT REACHING THE GROUND WITH LOWER LEVELS
REMAINING DRY...INDICATED BY THE LARGE TEMP/DEW POINT SPREAD. IT
WILL TAKE SOME TIME FOR THE BLYR TO SATURATE AND WITH THIS...HAVE
ADJUSTED POP TIMING BACK JUST SLIGHTLY.

THE UPPER CLOSED LOW WILL CONTINUE TO DIG SOUTHEASTWARD THIS
AFTERNOON...EVENTUALLY HELPING TO DEEPEN A SURFACE LOW AS IT HEADS
TOWARDS NORTHERN WEST VIRGINIA. WHILE PRECIPITATION MAY START OFF
AS A RAIN/SNOW MIX...ESPECIALLY AT POINTS SOUTH...THERE ARE A LOT
OF FACTORS COMING INTO PLAY TO INDICATE THAT MUCH OF THE REGION
CAN EXPECT A PERIOD OF ACCUMULATING SNOW OVERNIGHT. STRONG
DIFFLUENCE AND LIFT ASSOCIATED WITH THE UPPER LEVEL JET WILL BE
SITUATED OVER NORTHERN WEST VIRGINIA OVERNIGHT. IN ADDITION...ALL
OF THE MODELS CONTINUE TO SUGGEST THE DEVELOPMENT OF A TROWAL AS
THE ENERGY FROM THE LOW OVER WEST VIRGINIA/OHIO TRANSLATES TO THE
MID-ATLANTIC COAST BY MORNING. THIS IS COINCIDENT WITH PLENTY OF
OMEGA IN THE DENDRITIC GROWTH ZONE...PROVIDING FOR A PROLONGED
PERIOD OF SNOW NOT ONLY IN THE HIGHER ELEVATIONS BUT ALSO TO MANY
POINTS WEST.

THUS...WITH HIGHER CONFIDENCE IN ACCUMULATING SNOWFALL FOR MUCH
OF THE REGION...HAVE UPGRADED MUCH OF THE ADVISORY TO A WARNING.
SNOW AMOUNTS WILL CONTINUE TO BE THE HIGHEST IN THE HIGHER
ELEVATIONS OF PRESTON...TUCKER...AND GARRETT COUNTIES BUT 5-8
INCHES COULD EASILY BE REALIZED FOR MUCH OF EASTERN OH...NORTHERN
WV...AND SOUTHWESTERN PA. THE MOST RECENT MODEL RUNS SUGGEST A
SHARP CUTOFF IN PRECIP NORTH OF PITTSBURGH SO ADVISORIES WERE ONLY
ISSUED FOR ONE TIER OF COUNTIES NORTH OF ALLEGHENY. BUFKIT
PROFILES SUGGEST THAT WITH RELATIVELY WARM TEMPERATURES IN THE
LOWER LEVELS...SNOW RATIOS WILL REMAIN RELATIVELY LOW...CLOSER TO
THE 10 TO 1 RANGE. THIS COULD CAUSE SOME ISSUES FOR THE MOUNTAINS
OF WV/MD WITH HIGHER SNOW AMOUNTS EXPECTED.

AS THE COASTAL LOW BECOMES THE DOMINANT LOW WEDNESDAY
MORNING...PRECIPITATION SHOULD END RELATIVELY QUICKLY FROM WEST
TO EAST BY THE AFTERNOON...LINGERING LONGEST IN THE RIDGES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
DEPARTING SNOW SHOULD STILL BE AFFECTING LOCATIONS SOUTH AND EAST OF
PITTSBURGH WEDNESDAY EVENING...BUT ACCUMULATING SNOW IS GENERALLY
EXPECTED TO BE DONE BY MIDNIGHT. STILL TRYING TO GET A GOOD HANDLE
OF SNOW POSSIBILITIES FOR THURSDAY INTO THURSDAY NIGHT. MODELS ARE
NOW SHOWING A WEAK UPPER LEVEL WAVE DROPPING ACROSS ONTARIO...WITH
THE BEST MOISTURE AND DYNAMICS EXPECTED TO CROSS NEW YORK AND
CENTRAL/EASTERN PENNSYLVANIA. HAVE ADDED A SLIGHT CHANCE OF
PRECIPITATION INTO THE FORECAST NORTH AND EAST OF PITTSBURGH. WIND
DIRECTIONS WILL BE CRITICAL TO WHETHER ANY FLAKES ARE SEEN IN THE
UPSLOPE REGIONS OF PA/WV/MD. CURRENTLY HAVE A NORTHWEST WIND WHICH
WOULD ALLOW FOR SOME VERY LIGHT UPSLOPE SNOW...BUT IF WIND
DIRECTIONS ARE MORE NORTHERLY SUCH AS SHOWN IN THE NAM...WOULD NOT
EXPECT TO SEE ANY SNOW TO THE SOUTH. HIGH PRESSURE WILL THEN BUILD
IN FOR THURSDAY NIGHT AND FRIDAY...BRINGING DRY CONDITIONS TO ALL
LOCATIONS. TEMPERATURES WILL RISE A FEW DEGREES FROM WEDNESDAY
READINGS...BUT STILL REMAIN A COUPLE OF DEGREES BELOW NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT WITH DEPICTIONS OF SATURDAY WEATHER...BUT
DIVERGENT SOLNS QUICKLY ERODE LONG TERM FORECAST CONFIDENCE. FAIRLY
BROAD AND AMPLIFIED ERN CONUS RIDGE IS EXPECTED TO BE BROKEN
DOWN DURING THE PD...ALBEIT WITH QNABLE TIMING.

PERSISTENCE/COLLABORATED LONG TERM PROGNOSIS THUS FEATURES TEMPS
AT...OR ABOVE THE SEASONAL AVERAGES ACCOMPANIED BY GRADUALLY
INCRSG PCPN PROBABILITIES TO NR CLIMO NMBRS THRU EARLY NXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
UPDATE TO PUSH BACK PRECIP START TIMES A COUPLE HOURS ALONG WITH
START OF MVFR CONDITIONS...

VFR UNTIL AROUND 00Z WILL QUICKLY DETERIORATE TO MVFR THIS EVENING
ACROSS THE SOUTH AND AFTER MIDNIGHT NORTHERN TERMINALS...AND TO IFR
DURING THE OVRNGT HOURS AS LOW PRES MOVG TWD THE MID ATLANTIC
STATES SPREADS SNOW OVR THE UPR OH VALLEY REGION.

WIDESPREAD IFR RESTRICTIONS ARE ANTICIPATED THROUGH WED MRNG AS SNOW
WRAPS ARND THE NWRN FLANK OF EXITING LOW PRES. FOR THE
AFTN...IMPROVEMENT IS FORECAST AS SNOW WL TAPER OFF...BUT MVFR
STRATOCU WL PERSIST IN THE COLD ADVCTN REGIME IN THE WAKE OF THE
SYSTEM.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
VFR CONDITIONS WILL RETURN LATER THURSDAY AND CONTINUE THROUGH
SATURDAY AS HIGH PRESSURE BLDS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR OHZ039-040-
     048>050-057>059-068-069.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST WEDNESDAY FOR OHZ041.
PA...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR PAZ021-029-
     031-073-075.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ074-076.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST WEDNESDAY FOR PAZ014-
     020-022-023.
WV...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR WVZ001>004-
     012-021-022.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Mar 5, 10:11 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1011 AM EST TUE MAR 5 2013

OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073-075-WVZ001>004-
012-021-022-061515-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
1011 AM EST TUE MAR 5 2013

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ014-020-022-023-061515-
COLUMBIANA-BUTLER-BEAVER-ARMSTRONG-INDIANA-
1011 AM EST TUE MAR 5 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-061515-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1011 AM EST TUE MAR 5 2013

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013-015-016-061515-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
1011 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Allegheny

When
March 5, 10:00 PM EST to March 6, 11:00 AM EST
Where
Allegheny forecast zone
Reported by
Trained Spotter
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland

When
March 5, 10:00 PM EST to March 6, 11:00 AM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland Ridges

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
March 5, 10:00 PM EST to March 6, 11:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Heavy Snow, Fayette Ridges

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436184, 436186, 436188, 436189, 436191.